Drug overdose

Drug overdose

The very term “drug overdose” in this case is not entirely correct. When talking about an overdose, it is understood that there is some kind of therapeutic dose, but in the case of drugs, it does not exist. So what does the term ‘drug overdose’ mean?

If too large dose of the drug enters the body in a short time, there are acute life-threatening consequences, which are usually called an overdose.

Signs and symptoms of drug overdose

Overdose happens most often for several reasons:

  • If there was a long break after taking the last dose and the body had time to adapt a little to the lack of a “dose”;
  • When the drug addict introduces the second portion of the drug without calculating, against withdrawal, after the first one;
  • “Substandard” and untested drug;
  • Interaction of drugs with each other or with alcohol;
  • Intentional excess of the dose (suicide attempt).

Overdose often occurs with intravenous drug administration due to the rapid, almost instantaneous, increase in the content of the substance in the blood.

Call back

     

    Depending on the type of drug, the reaction of the body is different. Heroin and other opiates with alcohol inhibit many bodily functions.

    This can lead to depression of consciousness and breathing. Stimulants, on the other hand, accelerate the heart so that a heart attack or hypertensive crisis can occur.

    Opioid drugs include:

    Substances obtained from the opium poppy, or these are its synthetic analogues. Morphine, heroin, tramadol, oxycodone, methadone and so on.

    Psychostimulants include:

    Cocaine, methamphetamine, amphetamine, hallucinogens and psychedelic drugs (LSD-25, ecstasy, mescaline, psilocybin, volatile solvents).

    Signs of opioid overdose:

    • Weak breathing even to the point of stopping it;
    • Irregular breathing or wheezing when breathing;
    • Weak or no pulse;
    • Lack of consciousness;
    • Cyanosis or pallor of the skin;
    • Foam at the mouth;
    • Vomiting.

    Opioids are the leading cause of overdose deaths among drug addicts. Acting on the central nervous system, they inhibit its functions. The most common cause of death from opioid overdose is respiratory arrest due to depression of the respiratory center in the brain.

    Signs of psychostimulator overdose:

    • Cardiopalmus;
    • Darkening in the eyes;
    • Trembling in the limbs;
    • Nausea and vomiting;
    • Headache and tinnitus;
    • Sweating;
    • Anxiety, unreasonable fear;
    • Chest pain;
    • Redness of the skin.

    All this at a certain stage can be replaced by an attack of seizures with loss of consciousness, respiratory arrest or a heart attack with cardiac arrest.

    Anonymous guarantee
    Emergency assistance 24/7
    Free consultation

    How to deal with drug overdose – first aid

    At the first sign of an overdose, be sure to call an ambulance, describe the situation in detail. If asked about an overdose, tell the truth. Treatment of drug addicts in this situation should be carried out only by specialists. At the same time, try to assess the situation. If a person is unconscious, try to stir him up, bring him to his senses. If there is no reaction, lay the person on their back with the head end slightly raised. Check for rhythmic breathing and pulse in the carotid artery in the neck. If the victim is vomiting, so that he does not choke, turn his head to one side and try to gently fix it in this position. If there is no breathing, artificial respiration should be given.

    Remain calm and try to be as accurate as possible when the doctors arrive. If you know, list the substances that the victim took.

    Remember that the most important thing is to recognize the overdose in time. Because in this situation, every second is important and the price of human life.

    Consequences of drug overdose

    Unfortunately, medical statistics are ruthless. 8000 people die annually from overdose in Ukraine alone.

    But even if the person survived after, the overdose does not pass without leaving a trace for the whole organism. All cells suffer and are irreversibly destroyed: kidney, liver, heart and brain. The person, in fact, becomes a deeply disabled person. And it’s also good if after that the addict does not return to the addiction again.

    It is very important that after what happened, the person realizes what danger he was exposed to. Only the patient’s conscious choice of drug refusal is the key to success. Therefore, a comprehensive treatment program must necessarily include a psychiatrist’s consultation with the appointment of a subsequent rehabilitation program.

    All drug addicts will sooner or later overdose. Unfortunately, this is inevitable.

    Every person who starts taking drugs thinks that this will pass him and this situation will not happen to him, but the numbers say the opposite. Therefore, if you notice dangerous symptoms of drug addiction in a close person, do not hesitate. Talk to the addict, offer help. After all, most likely you are saving his life.

    Another from blog

    Contact us

    st. Nikolsko-Botanicheskaya 6/8, Kyiv, Ukraine

    Consultation 24/7

      Contact us
      Consultation 24/7
      Write to us in the messenger